Hail, Bowman
- When
- August 17, 12:15 PM MST to 12:16 PM MST
- Where
- Bowman County, 13.79 mi WSW of Rhame
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.160, -103.920
Modest instability and shear were noted ahead of a cold front that entered western North Dakota in the afternoon and progressed east into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Modest instability and shear were noted ahead of a cold front that entered western North Dakota in the afternoon and progressed east into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 10:59 AM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1259 PM CDT SUN AUG 17 2014 .UPDATE... ISSUED AT 1256 PM CDT SUN AUG 17 2014 THE NEWEST HIGH RESOLUTION MODELING...NAMELY THE 12 UTC WRF-ARW AND NMM AND THE 15 AND 16 UTC HRRR INITIATE CONVECTION A BIT FURTHER EAST THEN THEIR PREVIOUS ITERATIONS AND ADJUSTED POPS ACCORDINGLY. SEE SPC DAY ONE OUTLOOK FOR OVERALL DETAILS. UPDATE ISSUED AT 1011 AM CDT SUN AUG 17 2014 NO SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE. THE 12 UTC NAM AND 10-11 UTC HRRR ITERATIONS CONTINUE THE TREND OF THE 00 UTC WRF-ARW AND NMM OF INITIATING POSSIBLY SEVERE CONVECTION ALONG A SURFACE TROUGH ACROSS WESTERN NORTH DAKOTA JUST EAST OF HIGHWAY 85 AROUND 20 UTC...PROPAGATING EAST INTO THE LATE AFTERNOON AND EVENING. THE 14 UTC RAP FORECASTS A MESOSCALE ENVIRONMENT CHARACTERIZED BY DEEP LAYER SHEAR OF 25-30KTS AND ML CAPE OF 1500-2000 J/KG...SUPPORTIVE OF POSSIBLE SUPERCELLS WITH LARGE HAIL BEING THE PRIMARY THREAT. RATHER WEAK LOW LEVEL SHEAR DOES DIMINISH THE TORNADIC THREAT. WILL HAVE TO CLOSELY MONITOR RAINFALL...ESPECIALLY FOR THOSE LOCATIONS HEAVILY IMPACTED ON SATURDAY. UPDATE ISSUED AT 625 AM CDT SUN AUG 17 2014 PRECIPITATION OVER FAR SOUTHWESTERN NORTH DAKOTA CONTINUES TO DISSIPATE AS IT MOVES EAST...WHICH IS REFLECTED WELL IN ONGOING POPS. SOME PATCHY FOG CONTINUES TO LOITER AROUND THE CWA...AND WILL CONTINUE THRU THE EARLY MORNING. UPDATES HAVE BEEN SENT. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 420 AM CDT SUN AUG 17 2014 HYDROLOGY AND THE RISK FOR SEVERE THUNDERSTORMS RULE THE SHORT TERM. ADVISORIES FOR FLOODING HAVE ALL BEEN ALLOWED TO EXPIRE BASED ON REPORTS FROM LAW ENFORCEMENT AND THE LACK OF RAIN OVER THE PAST EIGHT HOURS OR SO IN THOSE ADVISORY AREAS. HYDROLOGIC OUTLOOKS HAVE BEEN ISSUED FOR THE APPLE CREEK IN BURLEIGH COUNTY...AND THE KNIFE RIVER BASIN...MAINLY THROUGH MERCER COUNTY. APPLE CREEK WAS PERFORMING WELL BELOW EXPECTATIONS WHILE THE KNIFE LOOKS LIKE IT WILL APPROACH MINOR FLOOD STAGE BUT MAY NOT MAKE IT TO THAT DEFINED FLOOD LEVEL. WILL BE REMOVING A FEW WESTERN COUNTIES FROM THE FLOOD WARNING IN THE CENTRAL PART OF WESTERN NORTH DAKOTA...AND LIKELY EXTENDING IN TIME THROUGH SUNDAY THE EASTERN PART OF THAT WARNING. HIGH RESOLUTION MODELS DEVELOP THUNDERSTORMS IN EASTERN MONTANA AND BRING THEM THROUGH WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON IN RESPONSE TO A MID LEVEL SHORT WAVE APPROACHING...AND THE CUT OFF MID LEVEL COOL POOL OVER SOUTHERN SASKATCHEWAN INCREASING DEEP LAYER SHEAR. INSTABILITY AND CAPE BECOME SUPPORTIVE OF SEVERE WEATHER ESPECIALLY BETWEEN 2 PM CDT AND 7 PM CDT. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 420 AM CDT SUN AUG 17 2014 LOW/TROF CONTINUES ITS EASTWARD PROGRESSION INTO MONDAY WITH PRECIP CONTINUING TO TAPER FROM WEST TO EAST IN THE MORNING. IN THE AFTERNOON...SOME RE-DEVELOPMENT MAY OCCUR AS THE AREA REMAINS UNDER CYCLONIC FLOW...THOUGH MOST LOCATIONS SHOULD DRY OUT BY EVENING. A SHORT LIVED DRY PERIOD IS EXPECTED THROUGH THE DAY ON TUESDAY AS A FAST MOVING SHORT WAVE RIDGE MOVES THROUGH THE AREA. UPPER FLOW STARTS TO SHIFT SOUTHWESTERLY TUESDAY EVENING AS RIDGE PUSHES EAST AND TROF OVER THE WESTERN CONUS DEEPENS. CHANCES FOR PRECIPITATION THEN STEADILY INCREASE THROUGH MID-WEEK AS A VARIETY OF WAVES MOVE THROUGH THE FLOW...WITH THE GREATEST CHANCES COMING LATE WEDNESDAY AS A SFC LOW/BOUNDARY SHIFTS THROUGH THE AREA. MODELS THEN HAVING TROUBLE WITH THE TIMING OF INDIVIDUAL SYSTEMS FOR THE END OF THE WEEK...BUT GENERAL CONSENSUS IS AN ACTIVE PATTERN SO WILL KEEP POPS IN THE FORECAST. NEAR AVERAGE TEMPS EXPECTED THROUGH MID-WEEK WITH MODELS ADVERTISING A COOLING TREND FOR THE END OF THE WEEK/WEEKEND. WILL HAVE TO KEEP AN EYE ON THIS TO SEE HOW SIGNIFICANT OF A COOL DOWN THIS WILL BE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1256 PM CDT SUN AUG 17 2014 A LINE OF POSSIBLY SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS WESTERN NORTH DAKOTA AROUND 20 UTC...AND MOVE EAST THROUGH THE EVENING. SEE TAFS FOR EXPECTED TIMING AND IMPACTS TO EACH TERMINAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...JPM LONG TERM...JJS AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1255 PM CDT SUN AUG 17 2014 NDZ018-019-033-034-181800- DUNN-MERCER-STARK-MORTON- 1255 PM CDT SUN AUG 17 2014 /1155 AM MDT SUN AUG 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS TODAY COULD BE SEVERE WITH LARGE HAIL...ALONG WITH HEAVY RAIN THAT WILL AGGRAVATE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE EACH DAY EXCEPT TUESDAY. .SPOTTER INFORMATION STATEMENT... REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ004-181800- BOTTINEAU- 1255 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SOURIS RIVER NEAR WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. THUNDERSTORMS TODAY COULD BE SEVERE WITH LARGE HAIL...ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE EACH DAY EXCEPT TUESDAY. .SPOTTER INFORMATION STATEMENT... REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ001>003-005-009>013-017-020>023-025-031-032-035>037-040>048- 050-051-181800- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- PIERCE-MCKENZIE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN- ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1255 PM CDT SUN AUG 17 2014 /1155 AM MDT SUN AUG 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ACROSS WESTERN NORTH DAKOTA EARLY THIS AFTERNOON...SPREADING EAST THROUGH THE LATE AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL...ESPECIALLY BETWEEN US HIGHWAY 85 AND NORTH DAKOTA HIGHWAY 3. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE EACH DAY EXCEPT TUESDAY. .SPOTTER INFORMATION STATEMENT... REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 101 PM CDT SUN AUG 17 2014 NDZ043-171830- BOWMAN ND- 1201 PM MDT SUN AUG 17 2014 ...THUNDERSTORMS DEVELOPING ACROSS BOWMAN COUNTY... AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF SUNSET BUTTE TO MUD BUTTES...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... SUNSET BUTTE AROUND 1230 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4624 10405 4628 10356 4595 10325 4595 10403 TIME...MOT...LOC 1801Z 269DEG 18KT 4613 10403 4604 10373 AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 131 PM CDT SUN AUG 17 2014 NDZ003-004-171900- BOTTINEAU-RENVILLE- 131 PM CDT SUN AUG 17 2014 ...DEVELOPING THUNDERSTORM OVER RENVILLE COUNTY... AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GRANO...OR 29 MILES NORTHWEST OF MINOT... MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LANSFORD... MOHALL... GRANO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4884 10152 4866 10117 4848 10161 4860 10181 TIME...MOT...LOC 1831Z 224DEG 24KT 4861 10161 HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 135 PM CDT SUN AUG 17 2014 NDZ040-043-171900- BOWMAN-SLOPE- 1235 PM MDT SUN AUG 17 2014 ...THUNDERSTORMS CONTINUE OVER BOWMAN COUNTY... AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS ACROSS BOWMAN COUNTY IN FAR SOUTHWESTERN NORTH DAKOTA...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH HAIL...WINDS TO 40 MPH...AND A BRIEF HEAVY DOWNPOUR...WILL ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOWMAN... RHAME... GRIFFIN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY STRUCTURE. LAT...LON 4639 10346 4607 10337 4601 10393 4625 10399 TIME...MOT...LOC 1833Z 247DEG 18KT 4617 10377 HEINERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
155 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 7 ESE SUNSET BUTTE 46.11N 103.67W
08/17/2014 E0.75 INCH BOWMAN ND TRAINED SPOTTER
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
157 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 9 S MARMARTH 46.16N 103.92W
08/17/2014 E0.75 INCH BOWMAN ND PUBLIC
&&
MMATHEWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT SUN AUG 17 2014
NDZ003-004-171930-
BOTTINEAU ND-RENVILLE ND-
158 PM CDT SUN AUG 17 2014
...STRONG THUNDERSTORMS IMPACTING EASTERN RENVILLE INTO WESTERN
BOTTINEAU COUNTIES...
AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERWOOD TO MOHALL
TO 6 MILES SOUTHWEST OF LANSFORD...AND MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
ANTLER AROUND 220 PM CDT.
MAXBASS AROUND 225 PM CDT.
ECKMAN AND WESTHOPE AROUND 230 PM CDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4869 10089 4845 10154 4875 10163 4900 10189
4901 10094
TIME...MOT...LOC 1858Z 241DEG 28KT 4901 10169 4882 10141
4856 10140
AYDThe Rapid City radar (KUDX), 242 km away, was scanning. The volume nearest the first event began at 19:17 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Storm chasers estimated the wind gust. No damage was reported.
A trained spotter estimated the wind speed and noted crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536930, 536932, 536937, 536934, 536940, 536938, 536941.